rituximab infusion of 2010 so far a success

There is a lot of excitement and pressure surrounding the first post of a new blog. So I decided to ignore all that and get straight to the point by simply blogging about the latest incident in my life that involved either eating, cooking, or not-seeing. And it just so happens to be the latter.

Today I went in for my second Rituximab infusion of 2010. (The first one was 13 days ago.) In terms sans physician’s jargon (let’s call this Rituximab 101), Rituximab is a mild chemotherapy that the pharmaceutical company Genentech brands as Rituxan. It is composed of mouse proteins (yes, those pesky little rodents). It is mild in that I don’t suffer from hair loss or nausea–only mild flu-like symptoms, e.g. fatigue, headaches, and body aches.

Rituximab is typically used for non-Hodgkin’s lymphoma (NHL) and occasionally rheumatoid arthritis (RA), but case studies performed by Dr. Bruce Cree in San Francisco have shown benefits for Devic’s too. The idea is to kill off the B-cells of the immune system which are linked to the nerve cell destruction associated with Devic’s, thereby eliminating (or at least slowing) the progression of the disease course.

I’ve only received Rituximab one other time, and that was in spring of 2008. I did not fare well as an outpatient at that time–I started breaking out into hives early on in the infusion–so the doctor ordered the expensive drug be pulled. In order to try it again, they took all possible precautionaries: the drug would be dripped at a snail’s pace over a period of 22 hours (instead of the usual three or four); I’d receive intravenous hydrocortisone, IV Tylenol, and IV Benadryl to minimize reactions; and I’d have to be in the care of an inpatient floor staff (read: overnight stays). The doctor ordered to have the 2,298 mg of Rituximab dripped over four visits, each one week apart. It was a pain to get through that round of treatment, but I was grateful nonetheless that I was able to tolerate the drug fairly well. (Reactions to the IV Benadryl and other issues with the hospital staff were not so great, but that’s a whole other story.)

This time, I petitioned with my neurologist to try it again as an outpatient–I figured I’d be able to tolerate the Rituximab better since it’s been in my system before, plus we could try all the precautionary medications again. I am happy to say I completed this Rituximab round beautifully in a recliner at the infusion center with next-to-none reactions (only mild itching the first session). And instead of doing it over four visits, I was able to complete it in two.

The aftermath effects are mild to moderate with the usual flu-like symptoms mentioned above. In a way, it’s a good excuse to take care of myself and not feel guilty for taking multiple naps in the afternoons, not to mention putting off daily tasks.

I imagine in a week or so, I’ll have to get the usual lab work done (CBC and flow cytometry analysis a.k.a. B-cell count). By monitoring those regularly, we’ll know when I need another round. The nurse said it could be as soon as six months, but I’m hoping for a repeat of the 18 or so months of clean remission.

9 Responses to rituximab infusion of 2010 so far a success
  1. dark mark Reply

    maybe i don't see it but don't think RSS is set up for the site (no little RSS icon for safari). one day i too will have a blog…ugh. mark.rosanes.net is pretty stagnant and boring…2 posts a yr is not enough to keep them coming back!

  2. j5uh Reply

    test

  3. [...] for eight hours a day; my rear end and brain hurt by the end of each session. But somehow, like Rituxan,... theblindcook.com/2010/10/18/recap-2010-rare-neuroimmunologic-disorders-symposium
  4. psmith Reply

    Had my first round this past week and go for my second infusion (outpatient) Tuesday. I am just wondering how often I will have to have this done. I will go to the doctor the next week to find out. I previously was on a shot everyday for the past 3 months tehn got rediagnosed. Did you drive to and from your outpatient infustion – wondering about the benadryl – made me sleepy….

  5. the Blind Cook Reply

    psmith: As I'm vision-impaired, I actually do not drive. So in a way, I guess lucky for me, there's always been someone else to drive me home after the Rituxan. I hope the infusions fare well for you.

  6. Cathy Reply

    Hi there-just found your blog as I was searching for side effects and Rituximab. I have just received my 2nd infusion and am feeling weak and sick. Was wondering how long you felt any side effects after the infusions and if they remained the same after each infusion-am hoping it will not take me longer to recover back to my normal level since this is the 2nd dose-so am curious to hear how other people have reacted and for how long:) I am feeling more tired, weak, headache, sligth naseau etc., but am hoping to feel better soon:)

    hope you are fine!
    C

  7. Rustic Desks Reply

    Wow!!! useful article!!! I will go to the doctor the next week to find out. I previously was on a shot everyday for the past 3 months tehn got rediagnosed. Did you drive to and from your outpatient infustion – wondering about the benadryl – made me sleepy…. Thanks a lot mate.

    • Christine Ha Reply

      I am blind so cannot drive. I don't advise driving if you take the Benadryl.

  8. Hassan Reply

    you have shared great post, thank you and keep up the good work.

Leave a Reply

Your email address will not be published. Please enter your name, email and a comment.

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>